Hail, De Baca
- When
- April 22, 10:30 PM MST
- Where
- De Baca County, 10 mi S of Ft Sumner
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.317, -104.233
Late night strong thunderstorms moved northeast across east central New Mexico producing hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Late night strong thunderstorms moved northeast across east central New Mexico producing hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 22, 7:00 PM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
800 PM MDT TUE APR 22 2003
CANCELLED THE TORNADO WATCH FOR CURRY AND ROOSEVELT COUNTIES AND
ALLOWED THE WIND ADVISORY TO EXPIRE IN THE NW ZONES. MINOR WIND
SPPED AND DIRECTION CHANGES IN THE EAST AND ADDED FOG TO THE FAR
ERN ZONES. 40
.PREVIOUS DISCUSSION...
THE TS OVER EASTERN NM MOVED INTO TX BY MID MORNING. THE CLOUD
SHIELD IS SLOWLY ERODING AWAY ALONG THE EASTERN PLAINS ALLOWING
HEATING. THE DRYLINE IS ON THE MOVE EASTWARD. KCQC DWPT DROPPED 9
DEGREES AROUND NOON. MINI LOW LVL JET STILL BRINGING MOISTURE INTO
THE FAR EASTERN NM PLAINS AS KTCC AND KCVN HAVE AN INCREASE IN DWPT.
STRONG TS STILL POSSIBLE OVER THE EASTERN PLAINS DURING THE EVENING.
GUSTY SOUTHERLY WINDS FOR THE WESTERN HALF OF THE STATE WILL DECREASE
BELOW ADV CRITERIA LATE THIS EVENING SO WILL KEEP ADV FOR NORTHWEST
UNTIL 8 PM. AS THE UPPER LVL LOW CONTINUES ITS TREK EAST OVER THE
COLORADO PLATEAU WINDS WILL AGAIN INCREASE AND BECOME MORE WIDE
SPREAD THAN TODAY. WILL HOIST A WIND ADV FOR WED FROM THE CENTRAL
MOUNTAIN CHAIN EAST ALTHOUGH NEXT SHIFT MAY NEED TO EXTEND IT TO THE
WEST. EXPECT SHOWERS AND THUNDERSTORMS AS THE LOW TRANSVERSES THE NM
/ CO BORDER. THE CENTER OF THIS LOW IS COLD ENOUGH TO PRODUCE SNOW
SHOWERS OVER THE HIGHER ELEVATIONS NORTHWEST AND NORTH. SIGNIFICANT
REDUCTION IN HIGH TEMPS FROM TODAY ESPECIALLY WEST AND NORTH. A
GRADUAL WARMING AFTER THE SYSTEM PASSES.
GFS KEEPS NM UNDER A RIDGE THRU FRI NIGHT. THE NEXT FEW SYSTEMS TAKE
ONLY A GLANCING BLOW TO NORTHERN NM BRINGING BREEZY TO WINDY
CONDITIONS IN THE EXTENDED. SPRING TIME IN THE SOUTHERN ROCKIES.AS
ABQ EA 044/064 041/070 044 23010
SAF NB 035/057 035/066 034 23020
TCC NN 044/068 041/071 037 23300
.ABQ...FIRE WEATHER WATCH WEDNESDAY NMZ104-106>108.
...WIND ADVISORY WEDNESDAY NMZ004>007-010>013-016>021-026.NMZ001>021-026-231200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 115 PM MDT TUE APR 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. ...SEVERE THUNDERSTORMS POSSIBLE EAST CENTRAL NEW MEXICO THIS AFTERNOON AND EVENING... ...WIND ADVISORY FOR NORTHWEST AND WEST CENTRAL NEW MEXICO THIS AFTERNOON THROUGH THIS EVENING... .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS EAST CENTRAL NEW MEXICO. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL OF AND DAMAGING WIND GUSTS ARE EXPECTED ACROSS PARTS OF EAST CENTRAL NEW MEXICO LATER THIS AFTERNOON AND THIS EVENING. THE PRIMARY RISK AREA FOR THESE STRONG THUNDERSTORMS DEVELOPING AFTER 3 PM WILL BE TO THE RIGHT OF LINE FROM ROSWELL TO SANTA ROSA TO CLAYTON. HAIL OF ONE INCH DIAMETER OR LARGER AND WIND GUSTS OF 60 MPH OR STRONGER WILL BE POSSIBLE GENERALLY FROM 4 PM THROUGH 8 PM. WIND ADVISORY WILL REMAIN IN EFFECT FOR FOR THE NORTHWEST AND WEST CENTRAL MOUNTAINS AND NORTHWEST PLATEAU THIS AFTERNOON THROUGH THIS EVENING. SURFACE WINDS ARE EXPECTED TO INCREASE SHARPLY LATER THIS AFTERNOON ACROSS NORTHWEST AND WEST CENTRAL AREAS OF THE STATE REACHING SUSTAINED SPEEDS OF 25 TO 35 MPH WITH NEAR 50 MPH IN THE ADVISORY AREA BETWEEN 3 PM AND 8 PM. .DAYS TWO THROUGH SEVEN... STRONG GUSTY WINDS ARE EXPECTED ACROSS CENTRAL AND EASTERN AREAS LATER WEDNESDAY MORNING AND AFTERNOON. WINDS ARE EXPECTED TO INCREASE TO 25 TO 35 MPH WITH WIND GUSTS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SKYWARN SEVERE WEATHER SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 3 PM AND 8 PM ACROSS EAST CENTRAL NEW MEXICO IN THE FOLLOWING COUNTIES...UNION...HARDING...QUAY...DE BACA...GUADALUPE... CURRY...ROOSEVELT AND CHAVES. KH
NMZ020-021-230155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 726 PM MDT TUE APR 22 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED THE TORNADO WATCH NUMBER 144 THAT WAS IN EFFECT FOR CURRY AND ROOSEVELT COUNTIES THROUGH 900 PM MDT. THE THREAT OF SEVERE WEATHER AND ISOLATED TORNADOES HAS DIMINISHED. CHJ
The national radar mosaic for the moment the first event began.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354109, 5354110, 5354111, 5354108, 5354112.